Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 9, NWS Honolulu, HI

February 12, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 12, 2013, 3:34 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2013, 3:34 AM HST (13:34 UTC)
Expired
Feb 12, 2013, 3:23 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWHW70 PHFO 121334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST TUE FEB 12 2013

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL THIS EVENING...

.NORTHEAST WINDS WILL BE INCREASING OVER THE BIG ISLAND SUMMITS
TODAY WITH ADVISORY CONDITIONS EXPECTED THROUGH EARLY THIS
EVENING.

HIZ028-130245-
/O.NEW.PHFO.WI.Y.0009.130212T1334Z-130213T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST TUE FEB 12 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...UNTIL 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
1 follow-up statement
576 
WWHW70 PHFO 130123
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST TUE FEB 12 2013

HIZ028-130230-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-130213T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
323 PM HST TUE FEB 12 2013

...WIND ADVISORY IS CANCELLED...

REPORTS FROM MAUNA KEA SHOW WINDS HAVE DROPPED BELOW THE ADVISORY
THRESHOLD.

$$
DONALDSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 12, 3:30 AM HST, 4 minutes earlier.

Area forecast discussion, Feb 12, 3:30 AM HST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST TUE FEB 12 2013

.SYNOPSIS...
TRADE WIND WEATHER WILL CONTINUE THROUGH THE WEEK...WITH PASSING
SHOWERS AND GUSTY PERIODS. THE BEST CHANCES OF RAIN WILL REMAIN OVER
WINDWARD AREAS...BUT SHOWERS WILL REACH LEEWARD AREAS AT TIMES. A
MODEST DRYING TREND WILL BECOME ESTABLISHED TOMORROW THROUGH
THURSDAY... FOLLOWED BY A CHANCE FOR ENHANCED SHOWERS DURING THE
WEEKEND.

&&

.DISCUSSION...
AN ACTIVE TRADE WIND WEATHER PATTERN CONTINUES TODAY WITH RAINFALL
FAVORING WINDWARD AD MAUKA AREAS. SHOWERS ARE BEING SUPPORTED BY A
LARGE AREA OF ENHANCED LOW LVL MOISTURE UPSTREAM OF THE ISLANDS.
PWATS CAME OUT UNDER ONE INCH IN THE 12Z HILO AND LIHUE
SOUNDINGS...BUT MIMIC AND MODEL ANALYSES SUGGEST THAT THE MOISTURE
EMBEDDED IN THE TRADES SHOULD BE ENOUGH TO SUPPORT CONTINUING
PASSING SHOWERS ACROSS THE ISLANDS WITH HIGHER ACCUMULATIONS OVER
THE MOUNTAIN RANGES. SOME OF THE LARGER SHOWERS WILL REACH LEEWARD
AREAS AT TIMES.

A DRIER AND SOMEWHAT MORE STABLE AIR MASS ALOFT IS SLOWLY FILTERING
INTO THE AREA IN THE WAKE OF A DEPARTING UPPER LVL TROUGH LOCATED S
OF THE AREA. THIS WILL HELP IN BRINGING A MODEST DECREASE IN SHOWERS
FOR THE MIDDLE OF THE WEEK. MODEL CONSENSUS SHOW A PREVAILING STRONG
HIGH PRESSURE SYSTEM CENTERED FAR N OF THE STATE KEEPING ROBUST AND
GUSTY TRADE WINDS ACROSS THE ISLAND CHAIN THROUGH THE REST OF THE
WEEK. HOWEVER...A MID/UPPER LVL LOW FAR NE OF THE MAIN HAWAIIAN
ISLANDS IS SLOWLY MIGRATING S AND WEAKENING THE PRESSURE GRADIENTS
ACROSS THE AREA BY MID WEEK. THIS WILL LEAD TO A SLIGHT DECREASE IN
WIND SPEEDS ON THU. THEN THE TRADES INCREASE AGAIN BY FRI AS THE LOW
BREAKS DOWN AND QUICKLY DEPARTS EASTWARD. REINFORCING HIGH PRESSURE
MOVES INTO THE NORTH CPAC...WITH GUSTY PERIODS AND INCREASING TRADE
WIND SHOWERS ACROSS THE ISLANDS DURING THE WEEKEND.

&&

.AVIATION...
AIRMET SIERRA CONTINUES FOR MOUNTAIN OBSCURATION ABOVE 2.5KFT ALONG
WINDWARD FACING SLOPES OF MOST ISLANDS DUE TO A PERSISTENT BAND OF
LOW CLOUDS WITH SHRA THIS MORNING. BASED ON THE LATEST SATELLITE
IMAGERY AND RADAR REFLECTIVITY DATA...THESE LOW CLOUDS AND SHOWERS
WILL LIKELY CONTINUE AT LEAST THROUGH MID-MORNING. CONDITIONS MAY
IMPROVE LATER THIS MORNING AS THE COVERAGE OF LOW CLOUDS AND SHOWERS
DIMINISHES DUE TO DAYTIME HEATING AND INCREASED MIXING.

AIRMET TANGO ALSO CONTINUES FOR TEMPO MODERATE LOW-LEVEL MECHANICAL
TURBULENCE IN THE AIR SPACE BELOW 8KFT LEEWARD OF THE MOUNTAINS ON
ALL ISLANDS DUE TO THE BREEZY LOW-LEVEL TRADE WIND FLOW. THESE
TURBULENT CONDITIONS WILL LIKELY PERSIST THROUGH TONIGHT.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT FOR THE TYPICALLY
WINDY WATERS AROUND MAUI AND THE BIG ISLAND UNTIL WEDNESDAY EVENING.
CONDITIONS WILL BE BORDERLINE BY WEDNESDAY NIGHT. ANOTHER SURGE IN
WINDS MAY BRING SCA CRITERIA AGAIN BY FRI.

A SERIES OF NORTHWEST SWELLS ARE EXPECTED THIS WEEK. MAINLY MODERATE
SWELLS ARE EXPECTED THROUGH SATURDAY WITH ADVISORY LEVEL SURF
EXPECTED ON SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR THE PAILOLO AND
ALENUIHAHA CHANNELS...MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND.

&&

DISCUSSION/MARINE...REYNES
AVIATION...HOUSTON

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.